The gemcitabine–cisplatin doublet is a reference treatment in patients with advanced nonsmall cell lung carcinoma. In a recent metaanalysis evaluating 4556 patients from 13 clinical trials, the doublet was found to produce a statistically significantly reduced risk of mortality when compared with other platinum-based regimens.1
Vascular events have been described in relation to cancer or resulting from toxicity from several chemotherapy agents. Cisplatin is one of these agents, with a toxicity incidence of approximately 8–12%.
In a recent issue of Cancer, Numico et al.2 presented an evaluation of major vascular events with cisplatin-based chemotherapy. We would like to add the following points. First, although it was a prospective study, there was no mention of an initial workup of preexistent vascular disease in each patient (e.g., Doppler ultrasound or other vascular or hematologic evaluations). Second, performance status, which is worse in those patients with vascular events, may be a predisposing factor, as may the use of erythropoietin. Third, it may be significant that the authors reported seven cases of distal arterial thrombosis, a number that is disproportionate in relation to the other events described.
In our opinion, the role of gemcitabine in vascular toxicity has been somewhat neglected. Since our description of major arterial ischemia first was published,3 more evidence regarding gemcitabine as a causative agent of vascular events has been accrued. We have observed another two cases of distal arterial ischemia develop with a novel schedule of cisplatin and gemcitabine.4 Venoocclusive disease occurring in the liver or lungs, vasculitis, hemolytic-uremic syndrome, and thrombotic microangiopathy also have been reported.5 A brief Medline search of the terms “vascular toxicity” and “gemcitabine” returned 10 articles that implicated gemcitabine, alone or with cisplatin, as playing a major role in the development of vascular events. Although not specifically stated in their article, we believe the interesting work by Numico et al.2 supports our previous clinical observation regarding increased arterial vascular toxicity in patients treated with cisplatin and gemcitabine for advanced nonsmall cell lung carcinoma.